Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 5:28 PM CDT for 5 counties in South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 13, 2017, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:31 PM CDT | HAIL 1 | 6 Ne Hoven, SD | HAIL TOOK SOME LEAVES OFF BEAN PLANTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WUUS53 KABR 132228
SVRABR
SDC021-045-089-107-129-132315-
/O.NEW.KABR.SV.W.0037.170613T2228Z-170613T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
528 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Edmunds County in north central South Dakota...
Southeastern Campbell County in north central South Dakota...
Northeastern Potter County in north central South Dakota...
Southwestern McPherson County in north central South Dakota...
Southeastern Walworth County in north central South Dakota...
* Until 615 PM CDT
* At 528 PM CDT, a severe thunderstorm was located near Hoven, or 19
miles southeast of Selby, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bowdle, Hosmer and Hillsview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
South Dakota.
LAT...LON 4521 9962 4528 9984 4574 9966 4567 9919
TIME...MOT...LOC 2228Z 206DEG 36KT 4532 9972
HAIL...1.25IN
WIND...60MPH
$$
TDK2 follow-up statements
689
WWUS53 KABR 132246 RRA
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
546 PM CDT TUE JUN 13 2017
SDC021-107-132255-
/O.CAN.KABR.SV.W.0037.000000T0000Z-170613T2315Z/
Campbell SD-Potter SD-
546 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND
NORTHEASTERN POTTER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for north central
South Dakota.
LAT...LON 4528 9955 4543 9978 4574 9966 4567 9919
TIME...MOT...LOC 2245Z 198DEG 46KT 4559 9962
$$
SDC045-089-129-132315-
/O.CON.KABR.SV.W.0037.000000T0000Z-170613T2315Z/
Edmunds SD-McPherson SD-Walworth SD-
546 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN EDMUNDS...SOUTHWESTERN MCPHERSON AND EAST CENTRAL
WALWORTH COUNTIES...
At 545 PM CDT, a severe thunderstorm was located near Hillsview, or
12 miles south of Eureka, moving north at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hillsview around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
South Dakota.
LAT...LON 4528 9955 4543 9978 4574 9966 4567 9919
TIME...MOT...LOC 2245Z 198DEG 46KT 4559 9962
HAIL...1.00IN
WIND...60MPH
$$
TDK891
WWUS53 KABR 132307
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
607 PM CDT TUE JUN 13 2017
SDC045-089-129-132317-
/O.EXP.KABR.SV.W.0037.000000T0000Z-170613T2315Z/
Edmunds SD-McPherson SD-Walworth SD-
607 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDMUNDS...SOUTHWESTERN
MCPHERSON AND EAST CENTRAL WALWORTH COUNTIES WILL EXPIRE AT 615 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for north central
South Dakota.
LAT...LON 4528 9955 4543 9978 4574 9966 4567 9919
TIME...MOT...LOC 2307Z 206DEG 36KT 4577 9950
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 2:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 4:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TORNADO 6 NNW BURDETTE 44.80N 98.84W
06/13/2017 HAND SD TRAINED SPOTTER
BRIEF TOUCHDOWN, LOCATION APPROXIMATE.
&&
RLLocal storm report, Jun 13, 4:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 2 SSW ZELL 44.86N 98.75W
06/13/2017 HAND SD TRAINED SPOTTER
APPROXIMATE LOCATION.
&&
RLLocal storm report, Jun 13, 4:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 WSW ROCKHAM 44.90N 98.84W
06/13/2017 E1.50 INCH FAULK SD EMERGENCY MNGR
&&
RVLocal storm report, Jun 13, 4:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 W ZELL 44.89N 98.77W
06/13/2017 E2.00 INCH HAND SD EMERGENCY MNGR
&&
RVSpecial weather statement, Jun 13, 5:13 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Aberdeen SD 513 PM CDT TUE JUN 13 2017 SDZ036-037-048-051-132300- Hand SD-Buffalo SD-Hyde SD-Lyman SD- 513 PM CDT TUE JUN 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAND...SOUTHEASTERN HYDE...NORTHEASTERN LYMAN AND WESTERN BUFFALO COUNTIES UNTIL 600 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Thompson, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lower Brule, Fort Thompson, Stephan, Counselor Creek Boat Access Area, Sunshine Bible Academy, Miller Dale Colony, Tailrace Rec Area, Lees Corner, Pleasant Valley Country Church and Lake Sharpe. A tornado watch remains in effect until 1000 PM CDT for central South Dakota. LAT...LON 4396 9939 4408 9962 4454 9936 4436 9886 TIME...MOT...LOC 2213Z 211DEG 37KT 4410 9946 SRF
Local storm report, Jun 13, 5:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 SW HARROLD 44.50N 99.78W
06/13/2017 E0.88 INCH HUGHES SD CO-OP OBSERVER
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.